Maximum-norm resolvent estimates for elliptic finite element operators on nonquasiuniform triangulations

Nikolai Yu. Bakaev; Michel Crouzeix; Vidar Thomée

ESAIM: Mathematical Modelling and Numerical Analysis (2007)

  • Volume: 40, Issue: 5, page 923-937
  • ISSN: 0764-583X

Abstract

top

In recent years several papers have been devoted to stability and smoothing properties in maximum-norm of finite element discretizations of parabolic problems. Using the theory of analytic semigroups it has been possible to rephrase such properties as bounds for the resolvent of the associated discrete elliptic operator. In all these cases the triangulations of the spatial domain has been assumed to be quasiuniform. In the present paper we show a resolvent estimate, in one and two space dimensions, under weaker conditions on the triangulations than quasiuniformity. In the two-dimensional case, the bound for the resolvent contains a logarithmic factor.


How to cite

top

Bakaev, Nikolai Yu., Crouzeix, Michel, and Thomée, Vidar. "Maximum-norm resolvent estimates for elliptic finite element operators on nonquasiuniform triangulations." ESAIM: Mathematical Modelling and Numerical Analysis 40.5 (2007): 923-937. <http://eudml.org/doc/194341>.

@article{Bakaev2007,
abstract = {
In recent years several papers have been devoted to stability and smoothing properties in maximum-norm of finite element discretizations of parabolic problems. Using the theory of analytic semigroups it has been possible to rephrase such properties as bounds for the resolvent of the associated discrete elliptic operator. In all these cases the triangulations of the spatial domain has been assumed to be quasiuniform. In the present paper we show a resolvent estimate, in one and two space dimensions, under weaker conditions on the triangulations than quasiuniformity. In the two-dimensional case, the bound for the resolvent contains a logarithmic factor.
},
author = {Bakaev, Nikolai Yu., Crouzeix, Michel, Thomée, Vidar},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Resolvent estimates; stability; smoothing; maximum-norm; elliptic; parabolic; finite elements; nonquasiuniform triangulations.; parabolic equation; elliptic operator; resolvent estimate; maximum-norm estimate; finite element method; smoothing property; non-uniform mesh; semidiscretisation},
language = {eng},
month = {1},
number = {5},
pages = {923-937},
publisher = {EDP Sciences},
title = {Maximum-norm resolvent estimates for elliptic finite element operators on nonquasiuniform triangulations},
url = {http://eudml.org/doc/194341},
volume = {40},
year = {2007},
}

TY - JOUR
AU - Bakaev, Nikolai Yu.
AU - Crouzeix, Michel
AU - Thomée, Vidar
TI - Maximum-norm resolvent estimates for elliptic finite element operators on nonquasiuniform triangulations
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2007/1//
PB - EDP Sciences
VL - 40
IS - 5
SP - 923
EP - 937
AB - 
In recent years several papers have been devoted to stability and smoothing properties in maximum-norm of finite element discretizations of parabolic problems. Using the theory of analytic semigroups it has been possible to rephrase such properties as bounds for the resolvent of the associated discrete elliptic operator. In all these cases the triangulations of the spatial domain has been assumed to be quasiuniform. In the present paper we show a resolvent estimate, in one and two space dimensions, under weaker conditions on the triangulations than quasiuniformity. In the two-dimensional case, the bound for the resolvent contains a logarithmic factor.

LA - eng
KW - Resolvent estimates; stability; smoothing; maximum-norm; elliptic; parabolic; finite elements; nonquasiuniform triangulations.; parabolic equation; elliptic operator; resolvent estimate; maximum-norm estimate; finite element method; smoothing property; non-uniform mesh; semidiscretisation
UR - http://eudml.org/doc/194341
ER -

References

top
  1. N.Yu. Bakaev, Maximum norm resolvent estimates for elliptic finite element operators. BIT41 (2001) 215–239.  Zbl0979.65097
  2. N.Yu. Bakaev, S. Larsson and V. Thomée, Long-time behavior of backward difference type methods for parabolic equations with memory in Banach space. East-West J. Numer. Math.6 (1998) 185–206.  Zbl0913.65139
  3. N.Yu. Bakaev, V. Thomée and L.B. Wahlbin, Maximum-norm estimates for resolvents of elliptic finite element operators. Math. Comp. 72 (2002) 1597–1610.  Zbl1028.65113
  4. P. Chatzipantelidis, R.D. Lazarov, V. Thomée and L.B. Wahlbin, Parabolic finite element equations in nonconvex polygonal domains. BIT (to appear).  Zbl1108.65097
  5. M. Crouzeix and V. Thomée, The stability in Lp and W p 1 of the L2-projection onto finite element function spaces. Math. Comp.48 (1987) 521–532.  Zbl0637.41034
  6. M. Crouzeix and V. Thomée, Resolvent estimates in lp for discrete Laplacians on irregular meshes and maximum-norm stability of parabolic finite difference schemes. Comput. Meth. Appl. Math.1 (2001) 3–17.  Zbl0987.65093
  7. M. Crouzeix, S. Larsson and V. Thomée, Resolvent estimates for elliptic finite element operators in one dimension. Math. Comp.63 (1994) 121–140.  Zbl0806.65096
  8. E.L. Ouhabaz, Gaussian estimates and holomorphy of semigroups. Proc. Amer. Math. Soc.123 (1995) 1465–1474.  Zbl0829.47032
  9. A.H. Schatz, V. Thomée and L.B. Wahlbin, Maximum norm stability and error estimates in parabolic finite element equations. Comm. Pure Appl. Math.33 (1980) 265–304.  Zbl0414.65066
  10. A.H. Schatz, V. Thomée and L.B. Wahlbin, Stability, analyticity, and almost best approximation in maximum-norm for parabolic finite element equations. Comm. Pure Appl. Math.51 (1998) 1349–1385.  Zbl0932.65103
  11. H.B. Stewart, Generation of analytic semigroups by strongly elliptic operators. Trans. Amer. Math. Soc.199 (1974) 141–161.  Zbl0264.35043
  12. V. Thomée, Galerkin Finite Element Methods for Parabolic Problems. Springer-Verlag, New York (1997).  Zbl0884.65097
  13. V. Thomée and L.B. Wahlbin, Maximum-norm stability and error estimates in Galerkin methods for parabolic equations in one space variable. Numer. Math.41 (1983) 345–371.  Zbl0515.65082

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.